Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 18, 2012Gilmer County, Georgia

NWS Atlanta, GA issued this special weather statement at May 18, 2012, 3:00 PM EDT for Gilmer County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2012, 3:00 PM EDT (19:00 UTC)
Expired
May 18, 2012, 3:45 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA

County Gilmer County, GA

The radar

The Atlanta radar (KFFC), 145 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WWUS82 KFFC 181900
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT FRI MAY 18 2012

GAZ006-007-014-181945-
300 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN DAWSON...FANNIN AND GILMER COUNTIES UNTIL 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PISGAH...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DAWSON...FANNIN AND GILMER COUNTIES THROUGH 345 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE PISGAH...STOVER CREEK
SHELTER...SPRINGER MOUNTAIN SHELTER...ROY...BLACK GAP SHELTER...
MARION...AMICALOLA FALLS STATE PARK...LEN FOOTE HIKE INN AND
CARTECAY. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3454 8420 3459 8442 3478 8427 3474 8418
TIME...MOT...LOC 1900Z 016DEG 10KT 3473 8424

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 18, 1:56 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 18, 1:56 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT FRI MAY 18 2012

.PREV DISCUSSION... /ISSUED 1055 AM EDT FRI MAY 18 2012/

UPDATE...
LOW PRESSURE DEVELOPING OVER THE SOUTH ATLANTIC BIGHT CONTINUES TO
FEED MOISTURE INTO THE EASTERN PORTION OF THE STATE...AND ISOLATED LIGHT
RAIN SHOWERS ARE ALREADY BEGINNING ACROSS PORTIONS OF SC AND
EASTERN GEORGIA. OVERALL...FORECAST APPEARS TO BE ON TRACK...WITH
HIGHEST POPS IN THE EASTERN AND FAR NORTHERN PORTIONS OF THE
STATE. HAVE MADE MINOR ADJUSTMENTS TO HOURLY TEMPERATURES AND
DEWPOINTS TO ACCOUNT FOR CURRENT WARMING TRENDS. OTHERWISE...NO
ADDITIONAL CHANGES ARE EXPECTED AT THIS TIME.

BELANGER

PREV DISCUSSION...

SHORT TERM /TODAY THROUGH SATURDAY/...
/ISSUED 403 AM EDT FRI MAY 18 2012/
MAIN FORECAST CONCERN WILL BE POPS IN THE NORTH AND SOUTHEAST
PORTIONS OF THE FORECAST AREA. FOR THE EARLY MORNING HOURS...HAVE
INCLUDED A CHANCE FOR PATCHY FOG ACROSS AREAS THAT WERE LIKELY TO
HAVE ENHANCED LOW LEVEL MOISTURE IN PLACE FROM PREVIOUS SHOWERS AND
THUNDERSTORMS THURSDAY EVENING. AS OF 06 FRIDAY... THE 1022 MB SFC
HIGH CENTERED OVER THE NEW ENGLAND STATES HAS ALLOWED FOR HYBRID
COLD AIR DAMMING AND ASSOCIATED INVERTED RIDGING EAST OF THE
APPALACHIANS AND INTO THE FORECAST AREA. A CLOSED UPPER LOW WILL
REMAIN CENTERED NEAR THE EASTERN CAROLINAS AND SEVERAL IMPULSES OF
POSITIVE VORTICITY SWINGING AROUND THE UPPER LOW LOOK TO ADVECT INTO
EASTERN PORTIONS OF THE AREA DURING THE NEXT SEVERAL DAYS. WITH THE
CAD WEDGE SERVING TO STABILIZE THE ENVIRONMENT ACROSS EAST CENTRAL
PORTIONS OF THE AREA... FORECAST CAPE VALUES SHOULD REMAIN IN THE
500-1000 J/KG RANGE OUTSIDE OF THE WEDGE PERIPHERY. ALL CONSIDERED
HAVE DECIDED TO INCLUDE SLIGHT TO LOW END CHANCE POPS WITH THE BEST
CHANCES FOR CONVECTIVE DEVELOPMENT IN THE SOUTHEAST AND NORTH DURING
THE AFTERNOON HOURS OF FRIDAY AND SATURDAY. WITH PROGGED
SOUTHEASTERLY WINDS IN THE NORTH AND NORTHEASTERLY ELSEWHERE... SOME
ENHANCED OROGRAPHIC LIFT MAY FOCUS CONVECTION IN THE NORTH AS WELL.
MODELS ARE IN DECENT AGREEMENT WITH PRECIP OCCURRING IN THESE AREAS.

FOR TEMPS...LOWS IN THE MID 50S TO LOW 60S LOOKED REASONABLE AND
BUMPED UP HIGHS FOR FRIDAY SOME AS MAV GUIDANCE SEEMED A BIT COOL.
HIGHS FRIDAY AND SATURDAY SHOULD RANGE FROM THE UPPER 70S TO MID 80S.

03

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
/ISSUED 403 AM EDT FRI MAY 18 2012/
BROAD UPPER TROUGH PERSISTS OVER THE SOUTHEAST THROUGH MUCH OF
THE PERIOD WITH SHORT WAVES ROTATING AROUND IN THE TROUGH. MODELS
DIFFER ON THE DETAILS...BUT ENOUGH MOISTURE AND CYCLONIC FLOW TO
KEEP MENTION OF POPS IN EACH DAY. LOOKS LIKE A FRONT SHOULD PUSH
INTO THE CWA DURING TUESDAY AS A SHORT WAVE BEGINS DROPPING INTO
THE OHIO VALLEY. SLIGHT CHANCE POPS LOOK REASONABLE EACH DAY FOR
MOST OF THE AREA...BUT DID GIVE A BETTER CHANCE ON TUESDAY AHEAD
OF THE FRONT.

41

&&

.AVIATION...
18Z UPDATE...
AFTERNOON CONVECTION SHOULD STAY GENERALLY ACROSS FAR NORTH AND
EAST CENTRAL GEORGIA. AREAS WITHIN THIS CONVECTION CAN EXPECT
POSSIBLE HIGH MVFR CIGS. OTHERWISE...VFR CONDITIONS EXPECTED
THROUGH THE PERIOD. SCT CU THIS AFTERNOON WILL DISSIPATE WITH THE
LOSS OF DIURNAL HEATING...AND IS EXPECTED TO RETURN 15-16Z
SATURDAY. ENE WINDS 8-11KTS TODAY WILL BECOME 4-6KTS
OVERNIGHT...THEN 10KTS OR HIGHER ON SATURDAY. AFTERNOON GUSTS TO
15-17KTS ARE EXPECTED. TS/SHRA UNCERTAINTY TOO HIGH TO INCLUDE IN
TAFS AT THIS TIME.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

BELANGER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          80  57  81  55 /  20  10  10  10
ATLANTA         82  60  83  59 /  20  10  10  10
BLAIRSVILLE     76  53  79  50 /  30  20  20  10
CARTERSVILLE    81  56  81  52 /  20  10  20  10
COLUMBUS        84  61  85  59 /  20  10  10  10
GAINESVILLE     78  58  80  57 /  30  10  10  10
MACON           81  57  84  55 /  20  20  10  10
ROME            85  57  84  55 /  20  10  20  10
PEACHTREE CITY  82  55  83  52 /  20  10  10  10
VIDALIA         78  62  84  62 /  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BELANGER
LONG TERM....SMITH
AVIATION...BELANGER
Hazardous weather outlook, May 18, 12:23 PM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1223 PM EDT FRI MAY 18 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1223 PM EDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD AT THE SURFACE OVER NORTH AND CENTRAL
GEORGIA TODAY. HOWEVER...LOW PRESSURE WILL CONTINUE TO CIRCULATE
OFF THE COAST OF THE CAROLINAS.

.PRIMARY HAZARDS...
SMALL HAIL...BRIEF GUSTY WINDS...OCCASIONAL LIGHTNING AND BRIEF
HEAVY RAIN CAN BE EXPECTED WITH THE THUNDERSTORMS.

.DISCUSSION...
LOW PRESSURE WILL PERSIST NEAR THE CAROLINA COASTS TODAY. DYNAMICS
ASSOCIATED WITH THIS LOW WILL HELP TRIGGER SCATTERED THUNDERSTORMS
TODAY AND TONIGHT. INSTABILITY SHOULD REMAIN MARGINAL WITH CAPES
RANGING FROM 500 TO 1000 AND GENERALLY WEAK SHEAR. A FEW STORMS
COULD BECOME STRONG BUT SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, May 18, 10:31 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1031 AM EDT FRI MAY 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 S BUENA VISTA         32.20N 84.52W
05/17/2012  E0.75 INCH       MARION             GA   EMERGENCY MNGR

            DIME TO PENNY SIZED HAIL ABOUT 8 MILES SOUTH OF BUENA
            VISTA IN SOUTH MARION COUNTY AROUND 730 PM.

0740 PM     HAIL             4 N PRESTON             32.12N 84.54W
05/17/2012  E0.75 INCH       WEBSTER            GA   EMERGENCY MNGR

            PENNY SIZED HAIL ABOUT 4-5 MILES NORTH OF PRESTON ACROSS
            NORTH WEBSTER COUNTY AROUND 740 PM.

&&

DDARBE
Special weather statement, May 18, 1:44 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 PM EDT FRI MAY 18 2012

GAZ005-006-181815-
144 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN MURRAY AND FANNIN COUNTIES UNTIL 215 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF COHUTTA WILDERNESS...MOVING
NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
MURRAY AND FANNIN COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CISCO...GREGORY...TENNGA AND COHUTTA
WILDERNESS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3488 8453 3487 8478 3499 8479 3499 8451
TIME...MOT...LOC 1744Z 211DEG 5KT 3492 8464
Special weather statement, May 18, 1:54 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
154 PM EDT FRI MAY 18 2012

GAZ005-007-013-014-181845-
154 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN PICKENS...MURRAY...DAWSON AND GILMER COUNTIES UNTIL 245 PM EDT...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MOUNTAINTOWN TO MARION...MOVING SOUTH AT 5
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS PICKENS...MURRAY...DAWSON AND GILMER COUNTIES THROUGH 245 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PISGAH...
MOUNTAINTOWN...EAST ELLIJAY...ELLIJAY...ROY...FORT MOUNTAIN STATE
PARK...MARION...FAUSETT LAKE...AMICALOLA FALLS STATE PARK...SEQUOYAH
LAKE...TAILS CREEK...ROUNDTOP...CARTECAY...TALONA AND CARTERS. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3480 8454 3471 8440 3471 8427 3451 8421
      3451 8450 3459 8462 3464 8480 3482 8473
TIME...MOT...LOC 1754Z 022DEG 4KT 3476 8463 3475 8455
          3467 8442 3468 8424
Special weather statement, May 18, 2:46 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 PM EDT FRI MAY 18 2012

GAZ005-007-012-013-181930-
246 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN PICKENS...MURRAY...GILMER AND GORDON COUNTIES UNTIL 330 PM EDT...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAILS CREEK...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PICKENS...MURRAY...GILMER AND GORDON COUNTIES THROUGH 330 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE TAILS CREEK...
RAMHURST...HINTON...OAKMAN...AUDUBON AND CARTERS. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3448 8458 3457 8486 3473 8471 3470 8458
TIME...MOT...LOC 1846Z 022DEG 4KT 3468 8464
Special weather statement, May 18, 3:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT FRI MAY 18 2012

GAZ006-007-014-181945-
300 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN DAWSON...FANNIN AND GILMER COUNTIES UNTIL 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PISGAH...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DAWSON...FANNIN AND GILMER COUNTIES THROUGH 345 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE PISGAH...STOVER CREEK
SHELTER...SPRINGER MOUNTAIN SHELTER...ROY...BLACK GAP SHELTER...
MARION...AMICALOLA FALLS STATE PARK...LEN FOOTE HIKE INN AND
CARTECAY. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3454 8420 3459 8442 3478 8427 3474 8418
TIME...MOT...LOC 1900Z 016DEG 10KT 3473 8424

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:19 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton41 min
May 17, 8:20 PM EDTSpecial Weather StatementFFCFayette25 min
May 17, 8:56 PM EDTSpecial Weather StatementFFCForsyth49 min
May 17, 8:59 PM EDTSpecial Weather StatementFFCDouglas46 min
May 17, 9:01 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Fulton44 min
May 17, 9:06 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth39 min
May 17, 10:00 PM EDTSpecial Weather StatementFFCHeard30 min
May 18, 1:44 PM EDTSpecial Weather StatementFFCMurray31 min
May 18, 1:54 PM EDTSpecial Weather StatementFFCGilmer, Murray51 min
May 18, 2:46 PM EDTSpecial Weather StatementFFCGordon44 min
May 18, 3:19 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Towns, Union26 min
May 18, 3:49 PM EDTSpecial Weather StatementFFCFannin, Union26 min
May 18, 3:52 PM EDTSpecial Weather StatementFFCGordon38 min
May 18, 5:30 PM EDTSpecial Weather StatementFFCBartow, Floyd45 min
May 18, 6:29 PM EDTSpecial Weather StatementFFCDade, Walker46 min
May 18, 7:07 PM EDTSevere Thunderstorm WarningFFCDade23 min
May 18, 7:27 PM EDTSevere Thunderstorm WarningFFCDade33 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.